Celexa, like all other antidepressants, requires a certain dosage to create the desired effect. What is the best Celexa dose for you? While it changes from patient to patient, here are a few guidelines to follow. First and foremost, be sure to check with your doctor before making any changes to your treatment routine and to take all prescription medications as directed on the label. With that in mind, here is some information about proper Celexa dosing as well as the potential danger of a Celexa overdose.
The general dose of Celexa that most doctors will start a patient on is 20 mg, once per day. This has been determined to be the minimum dosage that elicits a positive reaction from patients. If you have been on antidepressants for a while, one thing that you are probably familiar with is that eventually your body gets used to a certain dose, and then you have to increase it. If 20 mg ceases to accomplish as much good as it once did, your doctor may determine the need to increase your intake to 40 mg per day.
What happens if 40 mg ceases to be effective? At this time you may need to switch your medication. In some situations, a doctor may want to consider increasing your Celexa dose to 60 mg, however, in clinical studies there seemed to be no additional benefits once a patient increased their dose beyond 40 mg per day. For that reason, few physicians will see a need to continue increasing Celexa dosages past 40 mg.
What are the appropriate Celexa dosages for people in various situations? The elderly and those with lower liver function will generally be kept at 20 mg rather than getting an increase to 40. Pregnant women need to be careful that complications do not occur with this medication. Thus, if you are in your third trimester, talk to your doctor to see if you should continue your intake. A physician will have to determine if the risks are worth the benefits of staying on the medication.
What if you experience a Celexa (Citalopram) overdose? Fortunately, it is rare for a Celexa overdose to be fatal unless you take very many or it is combined with a great deal of alcohol. If a person ingests many pills, it may be necessary to pump their stomach as a precaution. If you simply forgot you already took your medication and double dosed by accident, you will likely just experience some temporary dizziness, drowsiness, shakiness, and nausea. It is a good idea to take your medication on a regular schedule so that this does not occur. Call your doctor if you accidentally over-medicate.